Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 176, NWS Grand Forks, ND

July 31, 2008Richland County, Sargent County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 31, 2008, 3:55 AM CDT for Richland County, Sargent County, North Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2008, 3:55 AM CDT (08:55 UTC)
Expired
Jul 31, 2008, 4:30 AM CDT
In force
35 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Richland County, ND, Sargent County, ND

The radar

The Aberdeen radar (KABR), 113 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 4:00 AM CDTHAIL 0.752 N Brampton, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 10:04 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1719 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1514 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.2
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 310855
SVRFGF
NDC077-081-311000-
/O.NEW.KFGF.SV.W.0176.080731T0855Z-080731T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
355 AM CDT THU JUL 31 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...
  CENTRAL SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 500 AM CDT

* AT 353 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
  WAS LOCATED 4 MILES NORTH OF HAVANA...OR 51 MILES WEST OF
  WAHPETON...MOVING TO THE EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUTLAND AT 400 AM CDT...
  6 MILES SOUTH OF CAYUGA AT 410 AM CDT...
  7 MILES SOUTH OF GENESEO AT 420 AM CDT...
  8 MILES SOUTH OF LIDGERWOOD AT 435 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4616 9677 4596 9681 4596 9795 4614 9798
TIME...MOT...LOC 0855Z 277DEG 26KT 4600 9758

$$

VOELKER
1 follow-up statement
000 
WWUS53 KFGF 310930
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
430 AM CDT THU JUL 31 2008

NDC077-081-310939-
/O.CAN.KFGF.SV.W.0176.000000T0000Z-080731T1000Z/
RICHLAND ND-SARGENT ND-
429 AM CDT THU JUL 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RICHLAND AND CENTRAL
SARGENT COUNTIES IS CANCELLED...

AT 429 AM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED
AREA IN SOUTHERN RICHLAND AND CENTRAL SARGENT COUNTIES. SO THE
WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
THURSDAY MORNING FOR SOUTHEAST NORTH DAKOTA.

LAT...LON 4616 9677 4596 9681 4596 9795 4614 9798
TIME...MOT...LOC 0929Z 277DEG 26KT 4597 9723

$$

VOELKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:30 AM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 31, 2:30 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 AM CDT THU JUL 31 2008

.DISCUSSION...
FORECAST CHALLENGE CONCERNS TEMPERATURES AND TSRA POTENTIAL THIS
WEEKEND INTO EARLY NEXT WEEK. MODELS INITIALLY IN GOOD AGREEMENT
THEN SHOW DIFFERENCES IN SURFACE FEATURES AND TIMING OVER LATER
PERIODS. WILL USE BLEND FOR FORECAST.

MID LEVEL RIDGING TO SPREAD INTO FA TODAY. THIS COMBINED WITH DRY
COLUMN WILL RESULT IN FULL SOLAR. SURFACE HIGH PRESSURE TO SHIFT
EAST SETTING UP WEAK RETURN FLOW THIS AFTERNOON FROM VALLEY WEST
WITH WARM ADVECTION INCREASING DURING DAY. SO IN SPITE OF COOLER
START WITH ABOVE CONDITIONS TEMPERATURES SHOULD RECOVER CLOSE TO
YESTERDAY VALUES.

COLD FRONT APPROACHES WESTERN DAKOTAS OVERNIGHT. MOISTURE INITIALLY
LOOKS LIMITED HOWEVER LOW LEVEL JET CONVERGENCE SUGGEST CONVECTIVE
INITIATION POSSIBLE OVER NW CORNER OF ND LATE EVENING. FAVORED
CONVERGENCE WITH LOW LEVEL JET THEN SHIFTS INTO S CANADA HOWEVER
THERE IS AN OUTSIDE CHANCE SOME CONVECTION COULD PROPAGATE INTO FAR
NW FA TOWARDS MORNING SO WILL KEEP LOW POP. INCREASING CAP SHOULD
LIMIT ANY SOUTHWARD PROPAGATION.

MODELS ALL SHOWING SLIGHTLY DIFFERENT TIMING WITH FEATURES ON
SATURDAY. GFS/ECMWF SHIFT THERMAL RIDGE EAST INTO FA SETTING UP
STIFF CAP ACROSS ALL BUT NORTHERN THIRD OF FA. NAM NOT AS
PROGRESSIVE KEEPING THERMAL RIDGE AXIS FARTHER WEST. SURFACE
FEATURES ALSO DIFFER BUT GENERAL CONSENSUS IS SHOWING SOME LOW LEVEL
CONVERGENCE ACROSS NORTHERN FA COINCIDING WITH FRINGE OF POTENTIAL
CAP. MID LEVEL FLOW BECOMES MORE SW HOWEVER DOES NOT APPEAR TO BE
MUCH IN THE WAY SYNOPTIC SCALE FORCING AND LOW LEVEL JET ALSO
UNIMPRESSIVE WITH MAIN FORCING WELL NORTH INTO CANADA. SO WHILE
THERE IS SOME POTENTIAL WITH INSTABILITY AND SHEAR NOT ENOUGH
CONFIDENCE YET TO INCREASE POPS. TEMPERATURES WILL HINGE ON WHERE
THERMAL RIDGE ENDS UP BUT SOUTHERN AREAS COULD BE FLIRTING WITH
90.

COLUMN BEGINS TO COOL SOME ON SUNDAY AND WITH SAGGING JET AXIS
CONVECTIVE POTENTIAL LOOKS A LITTLE BETTER AS BROAD AREA OF SURFACE
LOW PRESSURE REMAINS OVER N CENTRAL US. WILL NUDGE POPS UP AS A
RESULT. HOW LOW LEVEL FEATURES PAN OUT WILL DETERMINE WHERE THINGS
WILL FIRE SO WILL CONTINUE OVERALL LOW POP THREAT.

LOW LEVEL BOUNDARY SLOWLY SAGS SOUTHWARD INTO EARLY NEXT WEEK. PCPN
CHANCES WILL GRADUALLY END FOLLOWED BY COOLING COLUMN AS HIGH
PRESSURE BUILDS IN AND MID LEVEL FLOW GRADUALLY TRANSITIONS IN NW
FLOW. NO MAJOR CHANGES PLANNED TO LONG RANGE.

&&

.AVIATION...
VFR...CAVOK.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Jul 30, 2:19 PM CDT, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
219 PM CDT WED JUL 30 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-311930-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
219 PM CDT WED JUL 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT OVER THE WESTERN DAKOTAS WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND EVENING. SOME OF
THESE STORMS MAY SHIFT EAST REACHING AREAS WEST OF THE RED RIVER
LATE TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS WEST OF A
LANGDON TO WAHPETON LINE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE
SOUTHERN RED RIVER VALLEY INTO MOST OF WEST CENTRAL
MINNESOTA ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AV/WJB

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.